Ohio, 2024

Damaging Winds in Ohio, June 14, 2024

June 14, 2024 · NWS ILN · 6 events in 3 counties and zones

A cold front moved through the Ohio Valley, producing scattered showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cold front moved through the Ohio Valley, producing scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 14, 1:55 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 1:55 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
255 PM EDT Fri Jun 14 2024

.SYNOPSIS...
High pressure moves into the region resulting in mostly sunny
skies and increasingly warm temperatures. Starting Sunday, and
persisting into the majority of the working week, high
temperatures will reach the nineties. Overnight lows in the mid
seventies providing little relief from the heat.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Friday's cold front will be departing the region at the start of
the near term period, leaving a slightly cooler airmass in its
place. Overnight low temperatures drop into the upper 50s/low
60s. Ridging aloft coupled with surface high pressure moves
into the region; mass subsidence results in mostly clear skies
overnight.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The ridge/high pressure continue to dominate the forecast on
Saturday, keeping the region dry and mostly sunny. Daytime high
temperatures rise to the mid 80s, with dew points falling to the
50s, resulting in a slight relief from the heat. The high
continues to move east through the Ohio Valley into the evening
hours and southerly flow will return during the late overnight
hours. This starts the return of moisture and heat into the
region and will be the onset of some very warm/sticky
conditions.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
The main concern in the extended period, Sunday through Friday, will
be the expected prolonged heat wave that we have been discussing
over the last several days.

A mid level ridge will begin to build northward into the middle Ohio
Valley on Sunday. Low level flow will also become southerly. Thus,
dewpoints will begin to creep upward as well as air temperatures.
Highs will range from the upper 80s to the lower 90s. Some heat
indices may reach near 95 along and south of the Ohio River.

For the upcoming period, Monday through Friday, the mid level ridge
will continue to build across the Ohio Valley, mid Atlantic, and
parts of New England. There are some hints that a weak s/wv may ride
on the western periphery of the ridge during the Monday/Tuesday
time frame. This may bring a low chance of a shower/storm and
perhaps a little more clouds. Otherwise, the mid and latter parts of
the week will feature hot temperatures with dewpoints in the
mid/upper 60s. This will result in heat indices in the 100 to 105
degree range. Highs will generally be in the mid and upper 90s, with
a chance of 100 degrees being reached at some locations. Little
relief will be felt at night with lows generally in the lower to mid
70s. Will continue to highlight the heat and humidity in the HWO.
Will also watch if records may be tied or broken (Max Temps, High
Minimum Temps). And with the diurnal instability, an isolated
afternoon/evening shower/storm (10-15 percent) can not be ruled
out.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Kept a VFR forecast through the entire period, however,
scattered showers and storms that develop near the northeastern
TAF sites this afternoon and evening may briefly drop VSBYs with
heavier downpours. However, confidence on timing and location is
low, so did not include in TAFs for now and will rely on AMDs as
needed (if needed). Other sites may see a passing shower/storm
but likelihood is lower.

After these storms pass southeast through the region, winds
shift to out of the northeast during the overnight hours, around
5-10 knots. Mid-level clouds clear out to leave clear skies
behind.

OUTLOOK...No significant weather is expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...CA
NEAR TERM...CA
SHORT TERM...CA
LONG TERM...Hickman
AVIATION...CA
Hazardous weather outlook, Jun 14, 11:41 AM EST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1241 PM EDT Fri Jun 14 2024

INZ050-OHZ026-034-035-042>044-151700-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
1241 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for east central Indiana and west
central Ohio.

.DAY ONE...This Afternoon into Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are forecast through much of next week.
The combination of heat and humidity will result in heat indices
ranging between 100 and 105 degrees on Monday and around 100 Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-051>054-060>063-070>072-
077>081-151700-
Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-Carroll-
Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Miami-Champaign-Clark-Madison-Preble-
Montgomery-Greene-Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Highland-Adams-
1241 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...This Afternoon into Tonight.

Isolated to scattered showers and thunderstorms will develop this
afternoon. A few storms could become strong to marginally severe
with damaging winds and large hail the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are forecast through much of next week.
The combination of heat and humidity will result in heat indices
ranging between 100 and 105 degrees on Monday and around 100 Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ046-055-056-064-065-073-074-082-088-151700-
Delaware-Franklin-Licking-Pickaway-Fairfield-Ross-Hocking-Pike-
Scioto-
1241 PM EDT Fri Jun 14 2024

This Hazardous Weather Outlook is for central Ohio and south
central Ohio.

.DAY ONE...This Afternoon into Tonight.

Scattered showers and thunderstorms will develop this afternoon.
Some storms could become severe with damaging winds and large hail
the the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hot and humid conditions are forecast through much of next week.
The combination of heat and humidity will result in heat indices
ranging between 100 and 105 degrees on Monday and around 100 Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into this evening.

In the hours before

Special weather statement, Jun 14, 3:01 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
401 PM EDT Fri Jun 14 2024

OHZ046-056-142030-
Licking OH-Delaware OH-
401 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN DELAWARE
AND NORTHWESTERN LICKING COUNTIES THROUGH 430 PM EDT...

At 401 PM EDT, a strong thunderstorm was located near Johnstown,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Newark, Granville, Johnstown, Sunbury, Utica, Granville South,
Galena, Alexandria, Hartford, St. Louisville, Fredonia and Center
Village.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4009 8241 4004 8251 4020 8289 4031 8281
      4030 8275 4028 8275 4027 8263 4021 8235
TIME...MOT...LOC 2001Z 295DEG 36KT 4022 8274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jun 14, 3:26 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Wilmington OH
426 PM EDT Fri Jun 14 2024

OHZ056-142100-
Licking OH-
426 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LICKING COUNTY
THROUGH 500 PM EDT...

At 425 PM EDT, a strong thunderstorm was located near Granville,
moving southeast at 40 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Newark, Heath, Granville, Johnstown, Utica, Hanover, Granville
South, Marne, Alexandria, St. Louisville, Gratiot, Fredonia, Toboso
and Purity.

This includes I-70 in Ohio near mile marker 144.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3995 8220 3995 8223 4010 8273 4027 8266
      4027 8262 4018 8219
TIME...MOT...LOC 2025Z 292DEG 34KT 4015 8248

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Jun 14, 3:58 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Wilmington OH
458 PM EDT Fri Jun 14 2024

OHZ054-055-142130-
Madison OH-Franklin OH-
458 PM EDT Fri Jun 14 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF FRANKLIN AND
NORTHEASTERN MADISON COUNTIES THROUGH 530 PM EDT...

At 458 PM EDT, a strong thunderstorm was located near Plain City,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Columbus, Dublin, Upper Arlington, Gahanna, Hilliard, Worthington,
Bexley, Plain City, Ohio State University, Easton, Lake Darby,
Whitehall, New Albany, Grandview Heights, Valleyview, Marble Cliff,
Riverlea, Port Columbus Airport, Amity, and Clintonville.

This includes the following Interstates...
 I-70 in Ohio between mile markers 86 and 108.
 I-71 in Ohio between mile markers 103 and 116.

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4000 8334 4011 8332 4006 8282 3994 8285
      3989 8298
TIME...MOT...LOC 2058Z 291DEG 31KT 4006 8324

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos

The radar

The Cincinnati radar (KILN), 86 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 14, 4:05 PM EST to 4:07 PM EST
Where
Franklin County, 0.69 mi N of Mudsock
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.010, -83.180

Multiple trees were reported down in a yard.

Thunderstorm Wind, Franklin

When
June 14, 4:09 PM EST to 4:11 PM EST
Where
Franklin County, 1.74 mi SW of Hayden
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.030, -83.200

Some siding was pulled away from a home and a wooden fence was broken by displaced lawn furniture.

Thunderstorm Wind, Franklin

When
June 14, 4:17 PM EST to 4:19 PM EST
Where
Franklin County, 0.87 mi NE of Valley View
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.960, -83.070

Multiple large, healthy tree limbs were downed.

Thunderstorm Wind, Fairfield

When
June 14, 5:12 PM EST to 5:14 PM EST
Where
Fairfield County, 1.06 mi W of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.720, -82.620

A tree was downed and fell onto a home.

Thunderstorm Wind, Hocking

When
June 14, 5:31 PM EST to 5:33 PM EST
Where
Hocking County, 0.87 mi NW of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.580, -82.490

A tree was downed onto Dupler Road.

Thunderstorm Wind, Hocking

When
June 14, 5:34 PM EST to 5:36 PM EST
Where
Hocking County, 1.48 mi SSE of Enterprise
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.550, -82.470

A tree was downed onto Lake Logan Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186275, 1186276, 1186278, 1186280, 1186282, 1186283.